Alert archive / Wyoming / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Riverton, WY

August 3, 2005Fremont County, Natrona County, Wyoming

NWS Riverton, WY issued this flash flood warning at Aug 3, 2005, 3:28 PM MDT for Fremont County, Natrona County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2005, 3:28 PM MDT (21:28 UTC)
Expired
Aug 3, 2005, 6:30 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

Counties Fremont County, WY, Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 79 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1912 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KRIW 032132
FFWRIW
WYC013-025-040030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
328 PM MDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL FREMONT COUNTY IN CENTRAL WYOMING
  NORTHWESTERN NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 630 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAIN FROM A SERIES OF THUNDERSTORMS MOVING OVER THE
  WARNED AREA. RADAR IS ESTIMATING RAINFALL RATES EXCEEDING 2 INCHES
  AN HOUR WITH UP TO 3 INCHES OF RAIN FALLING ACROSS PORTIONS OF 
  THE WARNED AREA SINCE 230 PM.

* THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE ACROSS THE REGION 
  THROUGH AT LEAST 5 PM. RAINFALL AMOUNTS COULD REACH 3 TO 5 INCHES
  IN SOME AREAS WITH CONTINUED EXCESSIVE RAINFALL RATES WHICH WILL
  CONTINUE TO INCREASE THE FLASH FLOOD THREAT. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4324 10799 4325 10695 4348 10694 4346 10799

$$

FRIEDERS
1 follow-up statement
000 
WGUS75 KRIW 032221
FFSRIW

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT WED AUG 3 2005

WYC013-025-040030-
FREMONT WY-NATRONA WY-
420 PM MDT WED AUG 3 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR NORTHWESTERN
NATRONA AND EAST CENTRAL FREMONT COUNTIES...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH 
NORTHWEST NATRONA COUNTY. RADAR IS ESTIMATING RAINFALL RATES OF 1 TO 
2 INCHES AN HOUR IN AREAS JUST TO THE NORTH OF ARMINTO. THESE 
RAINFALL RATES WILL LIKELY PRODUCE FLASH FLOODING OF ROADS AND SMALL 
STREAMS IN THE WARNED AREA.

ROADWAYS IMPACTED BY THIS HEAVY RAINFALL INCLUDE BUFFALO 
CREEK...BIGHORN MOUNTAIN AND BAKER CABIN. THE STREAM DRAINAGES OF 
BUFFALO CREEK AND BADWATER CREEK WILL ALSO BE IMPACTED. 

ALTHOUGH THE HEAVIEST RAINS HAVE TAPERED OFF IN NORTHEAST FREMONT 
COUNTY...FLOODING CAN STILL OCCUR. IT WILL TAKE TIME FOR WATER FROM 
EARLIER HEAVY RAINS TO RUN OFF.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.

LAT...LON 4324 10799 4325 10695 4348 10694 4346 10799

$$

FRIEDERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:04 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 2:04 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT WED AUG 3 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
MAIN CONCERN CONTINUES TO BE THUNDERSTORM POTENTIAL INTO TONIGHT
ALONG WITH LOCALLY HEAVY RAINFALL RATE POTENTIAL. ABUNDANT MOISTURE
IN PLACE ACROSS THE REGION THIS AFTERNOON WITH PERSISTANT MONSOON
MOISTURE FEED THIS WEEK. DEW POINTS REMAINING WELL INTO THE 40S AND
LOWER 50S. THUNDERSTORMS CONTINUING TO FIRE IN THIS AFTERNOON
INSTABILITY. SURFACE COLD FRONT SETTING UP ACROSS CENTRAL WYOMING
WILL BE ADDED FOCUS FOR THE STRONGEST STORMS...FROM THE WIND RIVER
BASIN EAST INTO THE CASPER AREA. HAVE INCLUDED THE THREAT FOR
ISOLATED HEAVY RAINFALL IN FORECAST. BEHIND SYSTEM...HIGH PRESSURE
BUILDS IN AND SHIFTS SOUTHEAST OF AREA THURSDAY. STILL SOME CAPES
FORECAST FOR CENTRAL AND SOUTHERN AREAS FOR THURSDAY AFTERNOON...
ESPECIALLY INTO THE UPPER WIND RIVER BASIN AND SURROUNDING HIGHER
TERRAIN. THIS SEEMS REASONABLE FOR BEST PRECIP CHANCES GIVEN MOIST
EAST/SOUTHEAST UPSLOPE FEEDING THIS REGION. THEREFORE...HAVE
CONTINUED WITH HIGHEST PRECIP CHANCES FOR THIS REGION. A WESTERLY
FLOW DEVELOPS BY FRIDAY FOR DRIER CONDITIONS. THE RESULTANT DRIER
AIRMASS WILL BE START OF WARMER TEMPERATURES AS WELL.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
DRY PACIFIC AIR WILL BE OVER THE AREA SATURDAY.  A PACIFIC TROUGH
WILL MOVE INTO THE PACIFIC NORTHWEST SUNDAY BRINGING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE NORTHWEST MOUNTAINS.  MONDAY AS THE
TROUGH NEARS WESTERN WYOMING...SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS...WITH ISOLATED SHOWERS AND THUNDERSTORMS IN THE BASIN
ARE EXPECTED ACROSS WESTERN AND CENTRAL WYOMING.  AS THE TROUGH
PASSES TO THE EAST AND THE HIGH PRESSURE RIDGE ANCHORED OVER THE
SOUTHWEST US REBOUNDS...MONSOON MOISTURE IS EXPECTED TO RETURN
RAPIDLY ON TUESDAY AND WEDNESDAY BRINGING MORE SHOWERS AND
THUNDERSTORMS ACROSS THE AREA.  THE ADDITION OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY WAS THE MAJOR CHANGE TO THE
EXTENDED FORECAST.  LITTLE CHANGE WAS MADE TO TEMPERATURES AS THEY
HAVE BEEN RATHER CONSISTENT THE PAST SEVERAL NIGHTS. EXTENDED MODELS
IN GOOD AGREEMENT AT THIS TIME WITH MAIN WEATHER FEATURES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FRIEDERS
LONG TERM...CMB
Hazardous weather outlook, Aug 3, 2:29 PM MDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
229 PM MDT WED AUG 3 2005

WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
229 PM MDT WED AUG 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE REGION INTO
TONIGHT AS A MOIST AIRMASS INTERACTS WITH A COLD FRONT MOVING
SOUTH ACROSS THE REGION. VERY HEAVY RAINFALL RATES WILL BE POSSIBLE
WITH ANY STORMS THAT FORM. A FEW SEVERE THUNDERSTORMS WILL
BE POSSIBLE IN CENTRAL WYOMING...FROM THE WIND RIVER BASIN EAST
TOWARD CASPER PRODUCING DAMAGING WINDS AND HAIL. THE HEAVY RAINS
WILL ALSO POSE A FLASH FLOOD THREAT...ESPECIALLY IN AND NEAR STEEP
TERRAIN AND ALONG SMALL STREAMS. IF YOU ARE PLANNING OUTDOOR
ACTIVITIES THROUGH TONIGHT...YOU SHOULD BE PREPARED FOR THE
POSSIBILITY FOR THIS THREATENING WEATHER. STREET FLOODING MAY
ALSO OCCUR IF ANY STORMS MOVE OVER URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT PRECIPITATION GREATER THAN ONE INCH...
FLOODING...HAIL AND DAMAGING WINDS. CONTACT THE NATIONAL WEATHER
SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:10 PM MDTSevere Thunderstorm WarningRIWFremont65 min
Aug 3, 2:44 PM MDTSevere Thunderstorm WarningRIWFremont61 min
Aug 3, 3:10 PM MDTSevere Thunderstorm WarningRIWFremont42 min
Aug 3, 4:16 PM MDTSevere Thunderstorm WarningRIWNatrona59 min
Aug 3, 5:34 PM MDTFlash Flood WarningRIWNatrona3 hr

Nearby

Flash Flood Warnings in Wyoming, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.